Suggest antidepressants that do not cause weight gain

default
Posted on Wed, 31 Dec 2014 in Depression
Question: what is the best depression medicine that doesn't cause weight gain but weight loss, anxiety, and panic attacks and mood swings one that can make you feel happy and normal.
doctor
Answered by Dr. Shubham Mehta 27 minutes later
Brief Answer:
wellbutrin (bupropion) can cause weight loss.

Detailed Answer:
Hello
Thanks for writing in here.

Almost all antidepressant medicines can cause weight gain on long term. But the exception to this is wellbutrin (bupropion).

Wellbutrin can cause weight loss and can reduce anxiety and panic attacks. It also controls mood swings.

Hope this answers your query.

Please close the discussion if you are satisfied with the response and give your valueable feedback.

If you have further queries, you are most welcome.
I wish you good health.

Thanks.

Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
default
Follow up: Dr. Shubham Mehta 46 minutes later
I still have mood swings though I noticed.
doctor
Answered by Dr. Shubham Mehta 1 hour later
Brief Answer:
Need some more details.

Detailed Answer:
Thanks for the follow-up query.

I would request you to please provide some details regarding your health issues:
1. Total duration of your illness?
2. Medication you have taken in past and current medications?
3. Your symptoms in some detail? You have mentioned about mood swings. But do you have switches from sad mood to normal mood to euphoria? Or do you have irritability most of the time?
4. Are there any accompanying symptoms like changes in appetite and sleep?

I would be able to guide you better once I have these details. But I still have some suggestions and facts to tell you:
1. Frequent mood swings sometime indicate underlying bipolar disorder. In such cases, a mood stabilizer is required for treatment.
2. Wellbutrin is a safer option in such cases because it has least propensity for mood switches to mania.
3. If the spectrum of illness falls under anxiety-depressive disorder, psychological treatments like cognitive therapies would be helpful. But this is not true for manic spectrum of illness.
4. The antidepressants or mood stabilizers are to be taken for long term under psychiatrist's supervision. I must also tell you that these are not habit forming (as against popular belief) are to be dosed according to severity and nature of illness.

Hope this helps.
Thanks.

Dr. Shubham Mehta.
M. D. (Psychiatry).

Above answer was peer-reviewed by : Dr. Bhagyalaxmi Nalaparaju
doctor
default
Follow up: Dr. Shubham Mehta 38 minutes later
1. since 13 mom and step dad didn't see that I did. 2. paxil, abilify, celexa, and cymbalta currently on wellburtin sr. 3. mood swings like anger and sadness hardly ever happy. 4. sleep lots but thats of sleep apnea and loss of energy now and then energized but rare. hardly
eat but gain weight at constant speed have thyroid well controlled. have pcos. doctors can't find the best depression medicine for me as of yet.
doctor
Answered by Dr. Shubham Mehta 58 minutes later
Brief Answer:
Other treatment options should be considered.

Detailed Answer:
Thanks for writing again.
I can understand your concerns.

Regarding depression, my suggestions for you would be:
1. Increase the dose of wellbutrin if still not taking the maximum dose.
2. Add another drug like low dose of aripiprazole (abilify) to current dose of wellbutrin.
3. There are some other drugs which can be tried like prozac, tianeptine and effexor, if you have not tried them earlier.
4. Lithium can be added to current antidepressant drug regime. But you have to keep check on thyroid levels.
5. ECT is another treatment option and is safe.( this would have been my choice for your case).

Practice relaxation exercises like deep breathing and meditation. Biofeedback therapy under psychologist guidance would be helpful.

In case of PCOS, weight gain is very problematic. The drug best used to control weight is METFORMIN.

In addition to taking medication, some lifestyle modifications can help you keep your weight under control:

1. Eat a high-fiber, low-sugar diet. Increase on fruits, vegetables, and whole grains.
2. Avoid processed and fatty foods to keep your blood sugar levels in control. If you’re having trouble eating healthy on your own, talk to your doctor or a dietician.
3. Eat four to six small meals throughout the day, rather than two- three large meals. This will help control your blood sugar.
4. Exercise for at least 30 minutes a day on most, if not all, days of the week.
5. Keep in touch with your doctor to keep track of your cholesterol and blood pressure levels.

Sleep apnea will improve if weight is controlled.

Please discuss these issues with your treating doctor. Do not make any changes on your own.

Hope this helps.

Wish you get well soon.

Thanks.

Above answer was peer-reviewed by : Dr. Bhagyalaxmi Nalaparaju
doctor
default
Follow up: Dr. Shubham Mehta 18 minutes later
I have a tumor as well between the spine and lung they are looking into cyber knife tomorrow. I think it deals with my breathing I turn purple and red when sitting in the wrong position.
doctor
Answered by Dr. Shubham Mehta 50 minutes later
Brief Answer:
Treatment of tumour is of utmost priority.

Detailed Answer:
It’s good to hear from you again.

Sad to know that you are having a tumor. But I would still urge you to stay hopeful. I know it’s easier said than done but this will keep you going.

In my opinion, treatment of tumour is of utmost importance. You should go for your cyberknife procedure as scheduled. I hope and would pray that all goes well for you.

Life has many ups and downs. We have to survive through all the odds against us. Keep your spirits high. This will help in early recovery.

Other health issues can be dealt with later on.

Wish you good health.
Would be happy to help you further if you have any more questions

Stay hopeful and take care.
Thanks.

Above answer was peer-reviewed by : Dr. Bhagyalaxmi Nalaparaju
doctor
default
Follow up: Dr. Shubham Mehta 3 hours later
thank you dr :-)
doctor
Answered by Dr. Shubham Mehta 2 minutes later
Brief Answer:
wish you good health.

Detailed Answer:
Happy to help you.

Please give your valueable feedback if you are satisfied with my responses.

Kindly close the discussion if you have no more queries.

Hope you get well soon.

Thanks.
Above answer was peer-reviewed by : Dr. Bhagyalaxmi Nalaparaju
doctor
Answered by
Dr.
Dr. Shubham Mehta

Psychiatrist

Practicing since :2008

Answered : 2004 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  
Medical Topics

Recent questions on  Mood stabilizer

doctor1 MD

ben here i am coming off epilim after 42 yrs i did have epilepsy my neurologist says i dont have it eny more buti have pnes sieures in stead irealy...

doctor1 MD

Hi Dr My daughter (16) was prescribed Epilim because she suffers from migraines. She is not epileptic. We have stopped the Epilim because of bad...

doctor1 MD

Currently on lamictal 150 twice a day and Siloam. My dr has just introduced lithium which I m not happy about. My concerns are the weight gain and...

doctor1 MD

My baby is 3 years old(female) weight 10kgs. She earlier suffered with seizures(infantile spasms) from the age of 6 months. Doctor prescribed...

doctor1 MD

I have an very severe anxiety disorder and am taking 5mg of diazepam twice a day and it is not helping me that much with my anxiety.....One dr....

doctor1 MD

My 26 yr old son was depressed at the beginning of th year and was prescribed prozac . This precipitated manic episode from mar-jun, during which...

doctor1 MD

Would a doctor prescribe Zoloft and depakote at the same time for severe depression?

Get personalised answers from verified doctor in minutes across 80+ specialties

141 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2